Librium is a prescription drug that is used to treat anxiety. As a prescription benzodiazepine, it’s relatively safe to use as directed by a doctor. In fact, Librium is a popular medication in the United States. However, if the drug is taken in very high doses or mixed with other substances, it’s a much more dangerous substance.

When misused, Librium can cause chemical dependence, addiction, and dangerous overdose. Benzodiazepines can also cause potentially dangerous withdrawal symptoms like alcohol and barbiturates. For those reasons, Librium is a serious substance, even though it’s a relatively safe prescription. But how dangerous is a benzodiazepine overdose?

What are the symptoms of a Librium overdose, and how can benzodiazepine overdoses be treated? Learn more about Lirbirum and what happens if you take a very high dose.

What Is Librium?

Librium is the brand name prescription for chlordiazepoxide. Its primary purpose is to relieve anxiety, but it can also be used to treat alcohol withdrawal symptoms and insomnia. Librium falls into the class of drugs called benzodiazepines, which are generally used to treat anxiety issues.

Librium works as a central nervous system depressant by slowing down brain activity. It binds to the neurotransmitter known as gamma-Aminobutyric acid (GABA), which is used in relaxation, rest, and sleep.

GABA is an important natural chemical that’s involved in rest and relaxation. It works by binding to GABA receptors in the brain that slow down nervous system activity. Librium, like other depressants, is able to bind to GABA receptors to increase the potency of GABA, leading to anxiety relief, sedation, relaxation, and hypnosis.

Librium affects the brain similarly to the way alcohol does. It can produce an alcohol-like intoxication when taken in high enough doses. Librium is federally controlled and classified as a Schedule IV drug due to its potential for abuse, despite its use in the medical field. If taken regularly for an extended period of time, Librium can lead to tolerance, dependence, and addiction. Long-term use is usually avoided for this reason.

What Causes a Librium Overdose?

A Librium overdose can happen for multiple reasons. You may experience overdose symptoms when you take the drug in very high doses. As a central nervous system depressant, high doses of the drug can slow down important functions of your nervous system. Taking a dose of Librium that’s a little too high without taking other substances may cause a mild overdose.

A mild overdose may not be life-threatening in most people, but it can cause some uncomfortable symptoms associated with the drug’s side effects. You may feel drowsy, dizzy, and depressed. Very high doses or doses of Librium that are taken with alcohol or opioids can lead to severe or fatal overdose symptoms.

Taking Librium as directed by a doctor isn’t likely to cause overdose symptoms unless you are very sensitive to central nervous system depressants, but this is rare. However, benzodiazepine overdose may be more likely in certain situations.

Taking an extra dose by accident can lead to some uncomfortable symptoms, but you may not experience a dangerous overdose. Still, if you struggle to maintain consciousness or if you experience dangerous symptoms, speak to a doctor right away.

Recreational abuse of a benzodiazepine like Librium can increase your risk of dangerous overdose symptoms. Recreational drug use often involves other substances like alcohol, which can be dangerous. Mixing benzodiazepines with alcohol or opioids can cause potentiation, which is when drugs with similar effects combine to create an intense reaction. Many cases of fatal overdoses involve a mix of depressants and opioids.

Benzodiazepines may be more dangerous when they are used by people over 65. People lose the ability to process benzodiazepines efficiently over time. It may be more difficult for older adults to process high doses of Librium, which increases their risk of an overdose.

What Are the Signs of a Librium Overdose?

Benzodiazepine overdose is marked by the slowing down of the nervous system. Movement and thinking become impaired, making it dangerous to drive. You may also experience serious medical problems as a result of the overdose. Benzodiazepines produce more extreme withdrawal symptoms if taken with opioids or alcohol. If you think you may be witnessing a benzodiazepine overdose, contact emergency services immediately. The signs and symptoms of a benzodiazepine overdose are:

  • Changes in emotions. After taking a high dosage of benzodiazepines, you may feel confused, depressed, anxious, or even panicked.
  • Cognitive impairment. You may have a hard time following conversations, making decisions, and concentrating after taking a benzodiazepine.
  • Muscle weakness. Benzodiazepines are also used to treat muscle spasticity by relaxing the muscles. If taken in high dosages, your limbs may feel heavy, and you may have trouble controlling your movements.
  • Slowed breathing. Benzodiazepines can slow your breathing to the point that it stops. This is one of the most dangerous symptoms to experience.
  • Loss of consciousness. Because benzodiazepines are designed to make you relax, taking them in high doses can make you fall asleep, and it will be very difficult to make you wake up.
  • Slow pulse. This can be difficult to notice in the midst of an overdose, but benzodiazepines can slow your heart rate and other unconscious functions, such as blood pressure.
  • Dizziness. Dizziness and loss of balance are common side effects of benzodiazepines.

How Dangerous Is a Librium Overdose?

A Librium overdose can be dangerous when a person takes the drug in excess. However, benzodiazepine overdoses aren’t associated with being the sole cause of an overdose death very often. Still, it is certainly possible to experience severe symptoms if you take a very high dose and an overdose is much more likely if you mix Librium with alcohol or other opioids. Benzodiazepines work by slowing down your nervous system. But if you take a very high dose, it can slow down important parts of your nervous system that are usually unaffected by a standard dose.

Your brain is in control of many unconscious functions that are vital to life, including your blood pressure, heart rate, and breathing. The part of your nervous system that controls unconscious functions is called the autonomic nervous system. When depressants are taken in high enough doses to slow down your autonomic nervous system, you can experience some dangerous symptoms, including respiratory depression.

Respiratory depression is when your breathing slows down or stops. Even slowed breathing can lead to passing out, unconsciousness, coma, and death. If you experience a dangerous overdose that involves respiratory depression, waiting too long to receive treatment could lead to long-lasting medical problems caused by oxygen deprivation like brain damage. But not receiving treatment in time can also be fatal.

How Common Is a Librium Overdose?

A deadly Librium overdose where the drug is used on its own is rare. It’s possible to take a high enough dose to experience dangerous symptoms, but deadly benzodiazepine overdoses rarely happen accidentally through recreational or legitimate use. However, it’s common to mix benzodiazepines with other substances while using the drug recreationally. Alcohol and opioids are also used in recreational drug settings, and mixing them together frequently results in fatal overdoses.

According to the National Institute on Drug Abuse (NIDA), only a few thousand deaths involve benzodiazepines alone each year. Over the past few decades, that number hasn’t risen significantly. However, 12,290 overdose deaths involved benzodiazepines in 2020, with the vast majority involving other substances as well. One of the factors that have driven benzodiazepine-involved overdose deaths is synthetic opioids. Synthetic opioids like fentanyl have been involved in thousands of benzodiazepine overdose deaths in the past several years.

Not all overdoses are deadly. A common benzodiazepine overdose may involve dizziness, drowsiness, and loss of motor skills. Like alcohol intoxication, this can make driving more dangerous. It may also increase your risk for accidents and injuries. Older adults that take high doses of a benzodiazepine like Librium can experience falls that can be dangerous.

How Can a Librium Overdose Be Treated?

While a Librium overdose can be serious, it can be treated with medical intervention. Because a depressant overdose is likely to make you drowsy and even lose consciousness, it often falls to the people around you to take steps to get you medical attention as soon as possible. The signs of a benzodiazepine overdose can include loss of consciousness, the inability to wake up, slow breathing, and slow heart rate.

You may also become nauseous and throw up. If you notice these signs in another person. Call emergency medical services immediately, and don’t leave the person until help arrives.

Emergency services may treat you immediately as they take you to the hospital. If they don’t know exactly what you took, you may be treated with activated charcoal, which is used to absorb toxins that are still in the stomach to prevent them from making you worse. However, you may also be treated with a drug called Flumazenil, which is a drug that acts as a benzodiazepine receptor antagonist.

That means it can bind to those receptors, kicking off any benzodiazepines that are currently bound. They can stop the overdose, but you may need to be monitored further. If the benzo lasts longer than Flumazenil, you may overdose again.

Tap to GET HELP NOW: (844) 318-7500